North Carolina, 2008

Tornadoes and Hail in North Carolina, March 15, 2008

March 15, 2008 · NWS ILM · 12 events in 5 counties and zones

A surface warm front lifted northward across the area just a few hours prior to the onset of a severe weather outbreak while a cold front approached from the northwest. A meso-low developed across northeast Georgia and enhanced the shear through the low-levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$4.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A surface warm front lifted northward across the area just a few hours prior to the onset of a severe weather outbreak while a cold front approached from the northwest. A meso-low developed across northeast Georgia and enhanced the shear through the low-levels of the atmosphere. The arrival of a potent shortwave and associated strong dynamics by late afternoon were able to overcome limited instability and the stabilizing influences of the chilly Atlantic Ocean, allowing for a long-lived severe weather outbreak. National Weather Service Storm Damage Teams confirmed eight tornadoes, up to an EF1 on the Enhanced F-scale. The teams also observed evidence of strong microbursts and rear-flank downdraft damage. Large hail up to 1.75 inches and straight line wind damage up to 95 mph also occurred. The National Weather Service Storm Prediction Center upgraded the area from a moderate risk for severe weather to a PDS high risk early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 15, 1:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 1:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT SAT MAR 15 2008

.SYNOPSIS...
MODERATE RISK FOR SEVERE WEATHER THROUGH THIS
EVENING AS LOW PRESSURE INTENSIFIES AS IT MOVES EAST ACROSS NC
THROUGH TONIGHT. DRY CANADIAN HIGH PRESSURE WILL RIDGE ACROSS THE
AREA FROM THE GREAT LAKES SUNDAY...AND FROM THE NORTHEAST STATES
MONDAY. THE HIGH WILL MOVE OFF THE COAST THE COAST DURING TUESDAY.
THE NEXT COLD FRONT WILL MOVE ACROSS THE REGION LATE
WEDNESDAY...WITH HIGH PRESSURE TO FOLLOW ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...SPC HAS THE ENTIRE FORECAST AREA IN A MODERATE
RISK. POTENT SHORTWAVE HAS LED TO THE DEVELOPMENT OF NUMEROUS
THUNDERSTORMS ACROSS NORTHERN GA AND THE WESTERN CAROLINAS. THESE
STORMS WILL QUICKLY MOVE EAST AND BEGIN AFFECTING ILM/S WESTERN
ZONES LATER THIS AFTERNOON...AND COASTAL AREAS THIS EVENING. SPECIAL
18Z RAOB FROM CHS SHOWS A MODERATELY UNSTABLE AIRMASS...HOWEVER CIN
IS -67 J/KG FROM A WARM NOSE AROUND 800MB. THE CIN ALONG WITH THE
MORE STABLE AIR IN THE WAKE OF THE SEABREEZE FRONT MAY EVENTUALLY
LIMIT THE SEVERE POTENTIAL ALONG THE IMMEDIATE COASTAL AREAS.
REGARDLESS...WITH INCREASING SHEAR WILL STILL NEED TO CLOSELY
MONITOR THE POTENTIAL FOR DAMAGING WINDS...AND TORNADOES. HAIL IS
ALSO A GOOD POSSIBILITY W/ WBZ HEIGHT AROUND 8300 FT. OTHERWISE...
NOT MUCH CHANGE FROM PREVIOUS THINKING. MINS IN THE WAKE OF THE LOW
TONIGHT WILL RANGE FROM AROUND 50 FAR WESTERN ZONES TO THE MID 50S
AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...500MB RIDGE WILL BUILD THROUGH THE PERIOD AS
COOL HIGH PRESSURE MIGRATES FROM EAST TO WEST ACROSS THE AREA.
BASICALLY A TEMPERATURE FORECAST THROUGH THE PERIOD AS PRECIPITABLE
WATERS MEANDER BETWEEN ONE QUARTER OF AN INCH TO ONE HALF INCH.

850MB TEMPERATURES HOVER AROUND ZERO SUNDAY NIGHT INTO MONDAY
MORNING. FORTUNATELY THE GRADIENT REMAINS HIGH ENOUGH TO KEEP LOW
LEVELS MIXED SUFFICIENTLY TO PRECLUDE AND FROST OR FREEZE
PRODUCTS...WHICH BEGIN MARCH 17 FOR OUR AREA. OVERALL EXPECT
TEMPERATURES TO AVERAGE ABOUT A CATEGORY BELOW NORMAL THROUGH THE
PERIOD.

THE BETTER RADIATIONAL CONDITIONS OCCUR TUESDAY MORNING AS THE AXIS
OF SURFACE HIGH PRESSURE MOVES OVERHEAD. FORTUNATELY WARM AIR
ADVECTION IS UNDERWAY WITH 850MB TEMPERATURES WARMING TO NEAR FIVE
DEGREES CELSIUS BY 1200 UTC TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...HIGH PRESSURE MOVING OFF THE COAST TUESDAY
WILL PUT THE REGION IN SOME DECENT RETURN FLOW OF BOTH WARM AND
MOIST AIR. NO PRECIP EXPECTED AS THE MOISTURE ADVECTION WILL GO
STRICTLY TOWARDS SOME CLOUD DEVELOPMENT AS A STRONG MID LVL RIDGE
CAUSES OVERALL SINKING AIR OVER THE SOUTHEAST. TEMPS ABV CLIMO WITH
HIGHS IN THE 70S. ON WEDNESDAY THE UPPER RIDGE WILL MOVE RAPIDLY OFF
THE COAST AS A STRONG BUT OPENING CUTOFF MOVES ACRS THE SRN MS
VALLEY...DRIVING A COLD FRONT TOWARDS THE REGION FROM THE WEST. FCST
SOUNDINGS SHOW MOST OF THE AFTERNOON PRETTY CAPPED TO SURFACE-BASED
CONVECTION ALTHOUGH STRONG WIND SHEAR WILL OVERSPREAD THE REGION.
BEST FORCING COMES LATE IN THE DAY AND EARLY WEDNESDAY NIGHT AT
WHICH TIME SHOWERS AND POSSIBLY STRONG STORMS ARE EXPECTED. STRONG
WAA SHOULD LEAD TO HIGHS IN THE UPPER 70S AREA-WIDE WED...MAYBE EVEN
80 IF CLOUD COVER HOLDS OFF ENOUGH.

TEMPS KNOCKED BACK DOWN TO CLIMO THURSDAY THROUGH FRIDAY NIGHT AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT. THURSDAY NIGHT COULD
BE COOLER IF WINDS DECOUPLE SIGNIFICANTLY BUT FREEZING TEMPS ARE NOT
EXPECTED. NEXT COLD FRONT MAY BE SLATED FOR SATURDAY BUT GUIDANCE
HAVING DIFFICULTY IN RESOLVING PATTERN. COLD FRONT MAY BE A
CLIPPER-TYPE AS PER GFS OR HAVE A MORE AMPLIFIED EASTERN TROUGH AS
PER ECMWF.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
WATCHING A DECK OF CLOUDS BETWEEN 1500 FEET AND 3000 FEET MOVE
ACROSS THE AREA.  INITIALLY THE DECK SHOWED SIGNS OF BREAKING
UP...BUT MORE CLOUDS CAN BE FOUND FARTHER DOWN THE COAST.  WENT WITH
A BROKEN DECK AROUND 2500 FEET TO ACCOUNT FOR THIS THROUGHOUT THE
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ROUGHLY BETWEEN 22Z - 02Z INLAND...AND 02Z
-05Z AT THE COAST.  STRONG LOW LEVEL JET BETWEEN 0Z AND 06Z WITH
WINDS BETWEEN 45KT AND 55KT AS LOW AS 2500 FT ABOVE THE SURFACE.
PRECIPITATION ENDS FROM WEST TO EAST AFTER 04Z...WITH WINDS BECOMING
WESTERLY AND EVENTUALLY NORTHWESTERLY TOWARD DAYBREAK SUNDAY.

LOW PRESSURE MOVES NORTHEASTWARD AND OUT OF THE REGION BY EARLY
SUNDAY MORNING...WITH VFR CONDITIONS EXPECTED SUNDAY THROUGH
TUESDAY.  WINDS COULD BE A BIG GUSTY OUT OF THE NORTHWEST SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...STRONG SMALL CRAFT CONDITIONS EXPECTED TO
DEVELOP TONIGHT AS INTENSE LOW PRESSURE CROSSES NC TO OFF VA BEACH
EARLY IN THE SHORT TERM PERIOD. THE FLOW WILL TURN OFFSHORE IN THE
WAKE OF THE LOW CREATING A LARGER RANGE IN WAVE HEIGHTS OVERNIGHT.
FOLLOWED REEFCAST AND WNA PEAKING WAVE HEIGHTS AROUND 8 FT
OVERNIGHT. ONCE THE FLOW TURNS OFFSHORE SEAS SHOULD QUICKLY SUBSIDE
NEAR SHORE. SCATTERED TO NUMEROUS SHOWERS AND TSTMS ARE EXPECTED TO
AFFECT THE WATERS TONIGHT...AND SOME OF THE TSTMS MAY BECOME STRONG
TO SEVERE.

SHORT TERM /SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...COLD AIR ADVECTION IS UNDERWAY AT THE
BEGINNING OF THE PERIOD AND SMALL CRAFT CONDITIONS SHOULD CONTINUE
THROUGH THE MID MORNING HOURS. THE STRONGER LOW LEVEL WINDS OF 30-40
KNOTS MOVE OFF QUICKLY REPLACED BY 20-30 KNOTS THROUGH 850MB THROUGH
MONDAY MORNING. RANGES AT THE SURFACE WILL DECREASE FROM AROUND 25
KNOTS INITIALLY TO 15 TO KNOTS BY MONDAY MORNING. WINDS DIMINISH
FURTHER BY TUESDAY MORNING TO JUST OVER 10 KNOTS AS AXIS OF HIGH
PRESSER MOVES ACROSS THE WATERS.

SEAS FOLLOW SUITE WITH THE WINDS WITH 5-7 FEET INITIALLY...AT LEAST
OUTER WATERS...LOWER TOWARD SHORE WITH OFFSHORE FLOW...DROPPING
QUICKLY TO 3-4 FEET QUICKLY AND CONTINUING THROUGH TUESDAY MORNING.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 AM SATURDAY...PLEASANT MARINE WX EXPECTED TO START THE PD ON
TUESDAY AS SFC RIDGE MOVES OFFSHORE AND WINDS VEER TO SERLY. SEAS
MAY BUILD SLIGHTLY LATER IN THE DAY AS FETCH LENGTH INCREASES AND A
SMALL SWELL COMPONENT MATERIALIZES. CONDITIONS SHOULD DETERIORATE
PRETTY QUICKLY TUESDAY NIGHT INTO WEDNESDAY AS A STRONG GRADIENT
DEVELOPS BETWEEN THE OFFSHORE HIGH AND AN APPROACHING COLD FRONT.
SCA SEEMS LIKELY GIVEN THE STRONG FLOW IN THE WAA REGIME. FROPA IS
SLATED FOR LATE WED OR EARLY WED NIGHT AT WHICH TIME WINDS WILL VEER
TO OFFSHORE...POSSIBLY STILL CLOSE TO SCA CRITERIA. SEAS WILL STILL
REMAIN AGITATED WITH THE VEER AND WILL BEGIN TO DIMINISH...ESP
NEARSHORE...ON THURS BUT SCEC MAY STILL BE REQUIRED THROUGH MOST OF
THE PD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 12 PM EDT
     SUNDAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...SRP
NEAR TERM...SRP
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...HEDEN
Hazardous weather outlook, Mar 15, 3:43 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT SAT MAR 15 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-162045-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
443 PM EDT SAT MAR 15 2008

...TORNADO WATCH 120 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE AREA LATE
THIS AFTERNOON AND EARLY THIS EVENING. AN EASTWARD MOVING CLUSTER
OF STORMS IS EXPECTED TO BRING FAIRLY WIDESPREAD WIND DAMAGE IN
ADDITION TO LARGE HAIL. TORNADOES ARE ALSO A POSSIBILITY...SOME OF
WHICH COULD BE VERY STRONG. RESIDENTS SHOULD BE ALERT FOR WARNINGS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED.

AMZ250-252-254-256-162045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
443 PM EDT SAT MAR 15 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 50 KT OR OR HIGHER IN ADDITION TO WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

CRM

In the hours before

Local storm report, Mar 15, 3:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
456 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 NW HARTSVILLE         34.42N 80.15W
03/15/2008  E0.88 INCH       DARLINGTON         SC   EMERGENCY MNGR

&&

SHK
Local storm report, Mar 15, 4:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CLYDE                   34.38N 80.18W
03/15/2008  E1.00 INCH       DARLINGTON         SC   TRAINED SPOTTER

&&

GF
Local storm report, Mar 15, 4:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
542 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ENE DILLON              34.42N 79.37W
03/15/2008  E1.75 INCH       DILLON             SC   LAW ENFORCEMENT

            REPORT FROM LAW INFORCEMENT THROUGH THE 911 CENTER.

&&

SHK

The radar

The Wilmington radar (KLTX), 114 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Robeson

When
March 15, 5:00 PM EST
Where
Robeson County, 1.79 mi NE of Daystrom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.740, -79.280

One-inch hail reported by off duty Maxton Police Department Employee.

Hail, Robeson

When
March 15, 5:14 PM EST
Where
Robeson County, 0.57 mi E of Orrum
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
34.470, -79.010

Employee of the Lumber River State Park reported golf ball size hail.

Thunderstorm Wind, Columbus

When
March 15, 5:14 PM EST
Where
Columbus County, 2.61 mi SW of Fair Bluff
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.295, -79.064

A National Weather Service Storm Team surveyed farmland near the state line. Ten to fifteen trees were snapped or blown over. An open shed was blown apart and displaced approximately 15 yards. The conclusion was that the damage was the result of staight-line winds between 60 and 80 mph.

Thunderstorm Wind, Columbus

When
March 15, 5:15 PM EST to 5:17 PM EST
Where
Columbus County, 0.9 mi SW of Fair Bluff to 0.19 mi S of Fair Bluff
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.311, -79.042

A National Weather Service Storm Survey concluded the damage along the west side of Fair Bluff was largely the result of straight-line winds. Numerous trees up to 20 inches in diameter were either blown over or snapped. Some trees did fall onto homes, and a few homes did sustain |significant damage. However, in general, structural damage was described as minor. The winds were estimated between 60 and 80 mph.

Hail, Columbus

When
March 15, 5:15 PM EST
Where
Columbus County, 0.58 mi SW of Fair Bluff
Measured
1 in hail
Reported by
County Official
Coordinates
34.313, -79.036

Quarter sized hail was reported.

Tornado, Columbus

When
March 15, 5:16 PM EST to 5:17 PM EST
Where
Columbus County, 0.97 mi SSW of Fair Bluff
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
34.307, -79.037

A National Weather Service Storm Survey examined damage along the west side of Orange Street in Fair Bluff and found the pattern suggestive of a brief tornadic circulation. Several trees were snapped before the tornado lifted after about one minute. The tornado was rated at EF0. The path length was 30 yards and the maximum width was 10 yards.

Thunderstorm Wind, Columbus

When
March 15, 5:26 PM EST
Where
Columbus County, 1.85 mi SSW of Evergreen
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.397, -78.917

A National Weather Service Storm Team surveyed damage along Stephens Road. Two trees, approximately 12 inches in diameter, were uprooted. A large shed, approximately 20 feet wide and 60 feet long, was lifted off its foundation and demolished as it was deposited about 30 yards to the south. Winds were estimated between 60 and 80 mph. Eyewitnesses confirmed the damage was the result of straight-line winds.

Thunderstorm Wind, Robeson

When
March 15, 5:41 PM EST
Where
Robeson County, 0.72 mi NW of Raynham
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.577, -79.190

A trained spotter reported trees down across road.

Thunderstorm Wind, Pender

When
March 15, 6:37 PM EST to 6:38 PM EST
Where
Pender County, 1.26 mi SSE of Ashton to 1.25 mi SE of Ashton
Measured
83 kt (96 mph) estimated gust
Injuries
7 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
34.464, -77.890

Numerous pine trees were blown down or snapped along a path about 100 yards wide and 300 yards long. Five mobile homes were damaged by downed trees in the Interstate Mobile Home Park and adjacent Cedar Grove Mobile Home Park. Two of these homes were knocked off of their foundations and sustained major damage. A National Weather Service Storm Survey concluded the damage was the result of straight-line winds between 90 and 95 mph. Pender County officials estimated all storm related damage totaled $2 million dollars.

Hail, New Hanover

When
March 15, 6:50 PM EST
Where
New Hanover County, Wilmington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.230, -77.930

Quarter size hail was reported on Front Street.

Hail, Brunswick

When
March 15, 6:50 PM EST
Where
Brunswick County, Leland
Measured
0.75 in hail
Reported by
Public
Coordinates
34.250, -78.050

Report of three-quarter inch hail relayed via Amateur Radio Operator.

Tornado, Pender

When
March 15, 6:56 PM EST to 6:59 PM EST
Where
Pender County, 0.35 mi ESE of Hampstead to 1.54 mi S of Topsail
Rating
EF1
Path length
1.99 mi
Path width
100 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
34.368, -77.715

A National Weather Service Storm Survey concluded a tornado first touched down about 100 yards southwest of State Route 210. The tornado traveled northeast, across the intersection of Pansy Lane and Peanut Road where several businesses and homes were damaged. The tornado crossed near the intersection of Loblolly Trail and Pinestraw Drive where several homes were damaged and numerous trees were blown down. The tornado then lifted and skipped for another half mile, crossing Old Casteen Road, and then dissipating near Ravinswoods Road. Along its length, the tornado frequently lifted to tree top level and caused tops of trees to snap. There were 15 homes that received minor damage and 3 that sustained moderate damage. There were 10 businesses that sustained minor damage, and 3 that experienced moderate damage. Damage to one business was described as major. There were 5 mobile homes with minor damage and 2 with moderate damage. The maximum path width was 100 yards. The path length was almost 2 miles. The tornado was rated EF1, with winds up to 110 mph. However, for most of its length, the tornado was rated an EF0. Pender County officials estimated total storm damage was $2 million dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88267, 88268, 89165, 89175, 89181, 89160, 89190, 88996, 90373, 88270, 88271, 90406.